The Annals of Applied Probability

A scheme for simulating one-dimensional diffusion processes with discontinuous coefficients

Antoine Lejay and Miguel Martinez

Full-text: Open access


The aim of this article is to provide a scheme for simulating diffusion processes evolving in one-dimensional discontinuous media. This scheme does not rely on smoothing the coefficients that appear in the infinitesimal generator of the diffusion processes, but uses instead an exact description of the behavior of their trajectories when they reach the points of discontinuity. This description is supplied with the local comparison of the trajectories of the diffusion processes with those of a skew Brownian motion.

Article information

Ann. Appl. Probab., Volume 16, Number 1 (2006), 107-139.

First available in Project Euclid: 6 March 2006

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60J60: Diffusion processes [See also 58J65]
Secondary: 65C

Monte Carlo methods skew Brownian motion divergence form operator one-dimensional diffusion local time scale function speed measure


Lejay, Antoine; Martinez, Miguel. A scheme for simulating one-dimensional diffusion processes with discontinuous coefficients. Ann. Appl. Probab. 16 (2006), no. 1, 107--139. doi:10.1214/105051605000000656.

Export citation


  • Aldous, D. (1978). Stopping times and tightness. Ann. Probab. 6 335–340..
  • Aronson, D. G. (1968). Nonnegative solutions of linear parabolic equation. Ann. Scuola Norm. Sup. Pisa 22 607–693..
  • Bass, R. and Chen, Z.-Q. (2005). One-dimensional stochastic differential equations with singular and degenerate coefficients. Sankhyā 67 19–45.
  • Blumenthal, R. M. (1992). Excursions of Markov Processes. Birkhäuser, Boston..
  • Breiman, L. (1981). Probability. Addison–Wesley, Reading, MA..
  • Borodin, A. N. and Salminen, P. (1996). Handbook of Brownian Motion–-Facts and Formulae. Birkhäuser, Basel..
  • Cantrell, R. S. and Cosner, C. (1999). Diffusion models for population dynamics incorporating individual behavior at boundaries: Applications to refuge design. Theoretical Population Biology 55 2 189–207.
  • Carlen, E. A., Kusuoka, S. and Stroock, D. W. (1987). Upper bounds for symmetric Markov transition functions. Ann. Inst. H. Poincaré Probab. Statist. 2 245–287..
  • Decamps, M., De Schepper, A. and Goovaerts, M. (2004). Applications of $\delta$-function perturbation to the pricing of derivative securities. Phys. A 342 3–4 677–692..
  • Devroye, L. (1986). Non-Uniform Random Variate Generation. Springer, New York..
  • Étoré, P. (2003). Équations différentielles stochastiques à dérive singulière. “D.E.A.” dissertation, IECN / INRIA Lorraine / Univ. Toulouse III.
  • Étoré, P. (2005). On random walk simulation of one-dimensional diffusion processes with discontinuous coefficients. Preprint, Institut Élie Cartan, Nancy, France. Electron. J. Probab. To appear.
  • Fukushima, M., Oshima, Y. and Takeda, M. (1994). Dirichlet Forms and Symmetric Markov Process. de Gruyter, Berlin..
  • Freidlin, M. and Wentzell, A. D. (1994). Necessary and sufficient conditions for weak convergence of one-dimensional Markov processes. In Festschrift Dedicated to 70th Birthday of Professor E. B. Dynkin (M. Freidlin, ed.) 95–109. Birkhäuser, Boston..
  • Gaveau, B., Okada, M. and Okada, T. (1987). Second order differential operators and Dirichlet integrals with singular coefficients. I. Functional calculus of one-dimensional operators. Tôhoku Math. J. (2) 39 4 465–504..
  • Harrison, J. M. and Shepp, L. A. (1981). On skew Brownian motion. Ann. Probab. 9 309–313..
  • Itô, K. and McKean, H. P. (1974). Diffusion and Their Sample Paths, 2nd ed. Springer, New York..
  • Ladyženskaja, O. A., Rivkind, V. Ja. and Ural'ceva, N. N. (1966). Solvability of diffraction problems in the classical sense. Trudy Mat. Inst. Steklov. 92 116–146..
  • Ladyženskaja, O. A., Solonnikov, V. A. and Ural'ceva, N. N. (1967). Linear and Quasilinear Equations of Parabolic Type. Amer. Math. Soc., Providence, RI..
  • Lejay, A. (2000). Méthodes probabilistes pour l'homogénéisation des opérateurs sous forme-divergence: Cas linéaires et semi-linéaires. Ph.D. thesis, Univ. de Provence, Marseille, France.
  • Lejay, A. (2001). On the decomposition of excursions measures of processes whose generators have diffusion coefficients discontinuous at one point. Markov Process. Related Fields 8 117–126..
  • Lejay, A. (2003). Simulating a diffusion on a graph. Application to reservoir engineering. Monte Carlo Methods Appl. 9 241–255..
  • Le Gall, J.-F. (1985). One-dimensional stochastic differential equations involving the local times of the unknown process. Stochastic Analysis and Applications. Lecture Notes in Math. 1095 51–82. Springer, Berlin..
  • Lépingle, D. (1993). Un schéma d'Euler pour équations différentielles stochastiques réfléchies. C. R. Acad. Sci. Paris Sér. I Math. 316 601–605..
  • Lépingle, D. (1995). Euler scheme for reflected stochastic differential equations. Math. Comput. Simulation 38 119–126..
  • Lyons, T. J. and Stoica, L. (1999). The limits of stochastic integrals of differential forms. Ann. Probab. 27 1–49..
  • Martinez, M. (2004). Interprétations probabilistes d'opérateurs sous forme divergence et analyse de méthodes numériques probabilistes associées. Ph.D. thesis, Univ. de Provence, France.
  • Milstein, G. N. and Tretyakov, M. V. (1999). Simulation of a space-time bounded diffusion. Ann. Appl. Probab. 9 732–779..
  • Ouknine, Y. (1990). “Skew-Brownian motion” and derived processes. Theory Probab. Appl. 35 163–169..
  • Portenko, N. I. (1979). Diffusion process with generalized drift coefficients. Theory Probab. Appl. 24 62–78..
  • Portenko, N. I. (1979). Stochastic differential equations with generalized drift vector. Theory Probab. Appl. 24 338–353..
  • Rozkosz, A. (1996). Stochastic representation of diffusions corresponding to divergence form operators. Stoch. Process. Appl. 63 11–33..
  • Rozkosz, A. (1996). Weak convergence of diffusions corresponding to divergence form operator. Stochastics Stochastics Rep. 57 129–157..
  • Rogers, L. C. G. and Williams, D. (2000). Itô Calculus, 2nd ed. Cambridge Univ. Press..
  • Seignourel, P. (1999). Processus en milieux aléatoires ou irréguliers. Ph.D. thesis, École Polytechnique, France.
  • Semra, K., Ackerer, Ph. and Mosé, R. (1993). Three dimensional groundwater quality modelling in heterogeneous media. In Water Pollution II Modelling, Measuring and Prediction (L. C. Wrobel and C. A. Brebbia, eds.) 3–11. Comput. Mech., Billerica, MA.
  • Stroock, D. W. (1988). Diffusion semigroups corresponding to uniformly elliptic divergence form operator. Séminaire de Probabilités XXII. Lecture Notes in Math. 1321 316–347. Springer, New York..
  • Walsh, J. B. (1978). A diffusion with a discontinuous local time. In Temps Locaux. Astérisque 5253 37–45. Soc. Math. de France, Paris..
  • Yan, L. (2002). The Euler scheme with irregular coefficients. Ann. Probab. 30 1172–1194..
  • Zhang, M. (2000). Calculation of diffusive shock acceleration of charged particles by skew Brownian motion. The Astrophysical Journal 541 428–435.
  • Zhikov, V. V., Kozlov, S. M., Oleinik, O. A. and T'en Ngoan, K. (1979). Averaging and $G$-convergence of differential operators. Russian Math. Survey 34 69–147..
  • Zhikov, V. V., Kozlov, S. M. and Oleinik, O. A. (1981). $G$-convergence of parabolic operators. Russian Math. Survey 36 9–60..